Kansas, 2019

Hail and Damaging Winds in Kansas, August 16 to 17, 2019

August 16 to 17, 2019 · NWS DDC · 5 events in 3 counties and zones

A couple of thunderstorms managed to produce a few severe weather events during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms managed to produce a few severe weather events during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 4:58 PM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 16, 4:58 PM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 PM CDT Fri Aug 16 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 340 PM CDT Fri Aug 16 2019

The upper level ridge over the plains and southwestern United
States that has been fluctuating in amplitude, latitude and
longitude over past several weeks will continue to do so over the
next week to 10 days. The ridge will amplify by Sunday and persist
into Tuesday across the high plains, then weaken a bit and shift
back southward by mid next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 16 2019

Western Kansas will continue to be situated along the southern
periphery of the westerlies through Saturday, with persistent and
rich low level moisture along and north of a quasi-stationary
front. In addition, upper level temperatures are rather cool by
August standards (around -9C at 500mb). This leads high
instability, with thunderstorms developing on the western high
plains in the late afternoon in upslope flow, then moving across
parts of western and central KS overnight. Thunderstorm chances
are high along the I-70 corridor late this evening and overnight.
By the time these storms make it into western Kansas their
severity will be greatly diminished; but there may be some wind
gusts as high as 60 mph around Hays and Wakeeney between 11 pm and
3 am. Storm chances father south at Dodge City and Garden City are
lower (20-30% range). Another storm cluster may occur along the
I-70 corridor Saturday night, but confidence on this is low. We
just about have to take these situations one day at a time and
refine the forecast about 12 hrs in advance.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 16 2019

Upper level ridging will tend to inhibit convection Sunday through
Tuesday, with hot and mainly dry weather. The upper level ridge is
expected to weaken a bit by Wednesday so that small thunderstorm
chances are back in the forecast for the Wednesday night to Friday
time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Aug 16 2019

Main focus will be for HYS as a line of storms in eastern
Colorado will move into western Kansas and track along the I-70
corridor tonight. Thunderstorms are expected to affect HYS between
03Z-07Z with the 04-06Z time range as the period where
thunderstorms with heavy rain and strong surface winds will be
moving through. Straight line wind threat will be higher with
these thunderstorms as wind gusts could be 50-60 kts potentially.
Most of the activity should be out of the HYS area after 08Z.
Otherwise VFR conditions will be the case for the rest of the TAF
sites through the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  69  98 /  20  10  10   0
GCK  63  95  64  95 /  30   0  10   0
EHA  64  98  63  98 /  20   0  10   0
LBL  66 100  66  99 /  20   0  10   0
HYS  65  89  66  91 /  70  10  20   0
P28  72 101  73 100 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 16, 3:49 AM CST, 18 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Fri Aug 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated strong to severe thunderstorms will be possible between 4
pm and sunset south and east of Dodge City. Hail up to the size of
quarters, wind gusts of 60 mph and heavy rainfall will be the main
hazards late today.

There will also be a chance for severe thunderstorms after 7 pm
north of a Johnson City to Garden City to Rush Center line. In
this area wind gusts of 60 mph or greater, one to two inch hail
and heavy rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a slight chance for strong to severe thunderstorms
on Saturday with hail and strong gusty winds begin the main
hazards.

High temperatures of around 100 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm along and south of a
Pratt to Ashland line. Spotter activation may also be needed
after 7 pm north of a Johnson City to Garden City to Rush Center
line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 5:50 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Fri Aug 16 2019

KSZ088-170030-
Clark KS-
650 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHERN
CLARK COUNTIES UNTIL 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashland, Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10009 3711 10009 3721 9969 3700 9963
TIME...MOT...LOC 2349Z 262DEG 17KT 3702 10005

UMSCHEID
Special weather statement, Aug 16, 7:58 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
858 PM CDT Fri Aug 16 2019

KSZ088-089-170245-
Clark KS-Comanche KS-
858 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN
CLARK COUNTIES UNTIL 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sitka, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ashland, Protection, Sitka and Acres.

LAT...LON 3701 9997 3725 9989 3733 9941 3700 9938
      3700 9981
TIME...MOT...LOC 0158Z 266DEG 18KT 3713 9969

UMSCHEID
Special weather statement, Aug 16, 9:24 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1024 PM CDT Fri Aug 16 2019

KSZ088-089-170415-
Clark KS-Comanche KS-
1024 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1115 PM CDT...

At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Buttermilk, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Protection, Sitka and Buttermilk.

LAT...LON 3721 9965 3716 9900 3700 9900 3700 9965
TIME...MOT...LOC 0323Z 276DEG 45KT 3702 9940

TATRO
Special weather statement, Aug 16, 10:06 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Fri Aug 16 2019

KSZ030-031-170445-
Trego KS-Ellis KS-
1106 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND ELLIS COUNTIES UNTIL
1145 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Schoenchen,
Ogallah, Collyer, Emmeram, Trego Center, Yocemento, Cedar Bluff,
Munjor, Riga, Pfeifer, Toulon, Antonino and Voda.

LAT...LON 3905 9904 3870 9905 3870 10015 3905 10015
TIME...MOT...LOC 0406Z 276DEG 45KT 3889 9984

TATRO
Special weather statement, Aug 16, 10:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1109 PM CDT Fri Aug 16 2019

KSZ061-062-170500-
Kearny KS-Hamilton KS-
1109 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1109 PM CDT/1009 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Syracuse, moving northeast at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3826 10113 3812 10111 3803 10170 3826 10180
TIME...MOT...LOC 0409Z 244DEG 36KT 3812 10164

TATRO

The radar

The Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barber

When
August 16, 10:45 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

Hail, Ellis

When
August 16, 10:52 PM CST
Where
Ellis County, 1.08 mi W of Hays
Measured
1.5 in hail
Reported by
Public
Coordinates
38.870, -99.340

Thunderstorm Wind, Ellis

When
August 17, 12:58 AM CST
Where
Ellis County, 0.54 mi W of (Hys)hays Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.850, -99.280

Thunderstorm Wind, Ellis

When
August 17, 1:10 AM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Thunderstorm Wind, Trego

When
August 17, 1:20 AM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854126, 854127, 854128, 854130, 854131.